Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 232, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 6, 2023, 8:46 PM MDT for Converse County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2023, 8:46 PM MDT (02:46 UTC)
- Expired
- Jul 6, 2023, 9:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:42 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 5:42 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 542 PM MDT Thu Jul 6 2023 .SHORT TERM...(This evening through Friday night) Issued at 300 PM MDT Thu Jul 6 2023 KEY MESSAGES: 1) Slight Risk (level 2 of 5) in effect for most of southeast Wyoming and the Nebraska panhandle for this afternoon into tonight. All hazards are possible: large hail, strong wind gusts, and cannot rule out tornadoes. Main timing is from 3 PM to Midnight, strongest storms 5 PM to 10 PM. 2) Isolated to scattered storms possible Friday afternoon. Strong to severe storms possible, mainly far southcentral and southeast Wyoming. DISCUSSION: Thunderstorms have begun initiating across the Laramie Range where the clouds cleared a bit earlier this afternoon, assisted by the terrain. The boundary is very prevalent looking at winds and dewpoints. It is positioned near I-25 right now with winds west of the boundary being westerly/downsloping with gusts 40 to 45 mph and dewpoints in the 30s to low 40s. East of the boundary, winds are calmer and southerly/upslope with dewpoints in the 50s to 60s. NAM Nest has been handling this scenario today the best as far as timing of thunderstorm initiation and current atmospheric conditions, so heavily based thunderstorm timing on the NAM Nest. However, downsloping, westerly winds and dewpoints in the 30s to 40s are not really the right scenario for strong supercells and mesocyclones, but strong gusty showers are still a concern. However, if the NAM Nest continues to be right, the main show is what is to come later. It is showing the storms currently initiating in southern Montana and northern Wyoming organizing and pushing southeast, clipping Converse, Niobrara, Sioux and Dawes counties between 7 PM and midnight. Strong wind gusts, large hail, and tornadoes is much more of a concern due to the organized, more supercellular potential nature of these storms. All members of the HREF have continued to show long UH tracks through these northern portions of our forecast area. To increase confidence in the severe potential up there as well, there is ample moisture with upslope flow, 2000 - 2500 J/kg of SBCAPE, and 40 to 50 knots of effective bulk shear. Due to the winds being a little bit stronger tonight, fog is not a concern at the moment, but cannot be ruled out. Friday, a brief shortwave ejects through southeast Wyoming and the Nebraska panhandle, but with conditions being slightly drier (dewpoints in the 40s to low 50s), the confidence is lower for showers and thunderstorms, mainly staying in the higher terrain. SPC does have a Marginal Risk in effect though, so an isolated severe thunderstorm cannot be ruled out. Main threat will be strong wind gusts, but severe hail cannot be ruled out, mainly near the WY/CO border. Temperatures are forecast to be a few degrees cooler across areas west of the Laramie Range and a few degrees warmer across areas east of the Laramie Range tomorrow. High temperatures in the low to mid-70s and low temperatures in the 40s to 50s. .LONG TERM...(Saturday through Thursday) Issued at 300 PM MDT Thu Jul 6 2023 Severe storms continues to be the main forecast challenge in the long term. Starting off Saturday...upper ridge axis lays from the 4 Corners area...north northwest through Utah into the Idaho Panhandle Saturday morning. This feature will keep us in northwest flow. At the surface...frontal boundary lays along the spine of the Colorado Rockies to the Carbon/Albany County lines...then west along the Wyoming/Colorado line into northern Utah. Southeasterly winds east of this front into north central Colorado and southeastern Wyoming high plains and Nebraska Panhandle. Layered PWAT values close to an inch in this southeast flow from northeast Colorado into extreme eastern Goshen County. 250mb jet near 100kts lays across our western counties into northwestern Kansas. Instability does not look all that impressive for Saturday. GFS MUCAPE around 1000J/KG off the GFS soundings. Shear looks excellent. SPC has a Slight Risk area identified for much of the Panhandle into southeast Wyoming. Will need to watch Saturday...as this could be our next severe weather event. Much warmer and drier day Sunday as ridge axis shifts slowly eastward into western Wyoming. Kept PoPs confined to the south Laramie Range and Cheyenne for Saturday afternoon. Upper ridge builds into the CWA Monday and Tuesday with drier air at the surface. PWATS down under .5 inches across much of southeast Wyoming to .8 in the Panhandle. Looks very warm Tuesday with 700mb temperatures up near +18 to +19C. Afternoon highs in the low to mid 90s in the Panhandle and mid to upper 80s in southeast Wyoming. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 532 PM MDT Thu Jul 6 2023 Current radar observations have a few storms pushing across Carbon, Converse, and Niobrara counties, with a few note worthy storms pulsing across the CWA. Slight Risk for severe weather continues across southeast Wyoming and the Nebraska Panhandle through tonight. As a result, kept trending TAFs to include VCTS and TSRA, keeping most storms at least through 08z tonight. Into tomorrow, chances continue to increase for IFR as low stratus and fog is expected for all terminals expect KRWL. && .FIRE WEATHER... Issued at 126 PM MDT Thu Jul 6 2023 No fire weather concerns in the upcoming week due to recent and forecast rainfall. While there will be gusty and erratic winds surrounding thunderstorms, wetting rains are also forecast. Minimum relative humidities and overnight recoveries are forecast to be above critical thresholds, keeping the fire weather concerns at bay. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...LK LONG TERM...GCC AVIATION...MRD FIRE WEATHER...LK
Hazardous weather outlook, Jul 6, 2:04 PM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 204 PM MDT Thu Jul 6 2023 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 072015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 204 PM MDT Thu Jul 6 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Slight Risk for severe thunderstorms this afternoon and overnight. Large hail, strong wind gusts, and a tornado is possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Continued thunderstorm chances through the weekend. Warmer and drier early next week possible. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area today, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service. WYZ103>106-109>117-072015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 204 PM MDT Thu Jul 6 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Near daily chances for afternoon showers and thunderstorms. Some may be strong to severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Near daily chances for afternoon showers and thunderstorms. Some may be strong to severe. .Spotter information statement... Due to the potential for strong to severe thunderstorms across the area today, spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service.
In the hours before
Special weather statement, Jul 6, 5:33 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Thu Jul 6 2023
WYZ101-070015-
Converse County Lower Elevations WY-
533 PM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northwestern
Converse County through 615 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Pine Tree Junction, or 30 miles southwest of
Wright, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4327 10571 4340 10608 4344 10608 4350 10604
4350 10563
TIME...MOT...LOC 2333Z 295DEG 17KT 4346 10596
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 6, 5:58 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
558 PM MDT Thu Jul 6 2023
WYZ104-109-070030-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
558 PM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northeastern Carbon
County through 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Seminoe Campground, or 28 miles northeast of
Rawlins, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4194 10687 4209 10689 4219 10654 4192 10648
TIME...MOT...LOC 2358Z 264DEG 22KT 4201 10678
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Jul 6, 6:45 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
645 PM MDT Thu Jul 6 2023
WYZ101-070130-
Converse County Lower Elevations WY-
645 PM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of north central
Converse County through 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Pine Tree Junction, or 20 miles south of Wright,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4326 10533 4334 10574 4350 10577 4350 10531
TIME...MOT...LOC 0045Z 287DEG 19KT 4347 10563
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:45 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 6, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 48 min |
| Jul 6, 7:34 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 41 min |
| Jul 6, 8:09 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 51 min |
| Jul 6, 8:41 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 49 min |
| Jul 6, 8:47 PM MDT | Tornado Warning | CYS | Niobrara | 28 min |
| Jul 6, 9:08 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 37 min |
| Jul 6, 9:37 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 38 min |
| Jul 6, 9:46 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 44 min |
| Jul 6, 10:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 49 min |
| Jul 6, 10:18 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 24 min |
| Jul 6, 10:42 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 48 min |
| Jul 6, 11:20 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 40 min |
| Jul 6, 10:57 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Scotts Bluff, Sioux | 63 min |
| Jul 6, 11:57 PM MDT | Special Weather Statement | CYS | Box Butte | 33 min |
| Jul 6, 11:59 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 31 min |
| Jul 7, 12:14 AM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff, Sioux | 31 min |
| Jul 7, 12:30 AM MDT | Special Weather Statement | CYS | Box Butte | 30 min |
| Jul 7, 12:48 AM MDT | Special Weather Statement | CYS | Morrill | 57 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.